Alert archive / North Carolina / Flood Watches in 2012
Flood Watch 2, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flood watch at Aug 28, 2012, 2:53 PM EDT for 8 counties in North Carolina. It took effect at Aug 28, 2012, 4:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2012, 2:53 PM EDT (18:53 UTC)
- In effect from
- Aug 28, 2012, 4:00 PM EDT
- Expired
- Aug 28, 2012, 8:54 PM EDT
- In force
- 5 hr
- Issued by
- NWS Newport/Morehead City, NC
- Flood severity
- None
Counties Beaufort County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Pamlico County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 65 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1780 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
192 WGUS62 KMHX 281853 FFAMHX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 253 PM EDT TUE AUG 28 2012 NCZ044-079>081-090>095-098-103-104-290300- /O.NEW.KMHX.FA.A.0002.120828T2000Z-120829T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PITT-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN- PAMLICO-CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- INCLUDING THE CITIES OF...GREENVILLE...SNOW HILL...HOOKERTON... WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL... KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE... POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO... ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...MINNESOTT BEACH... VANDEMERE...STONEWALL...MOREHEAD CITY...BEAUFORT...EMERALD ISLE... NEWPORT...JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK... NAGS HEAD...SOUTHERN SHORES 253 PM EDT TUE AUG 28 2012 ...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A * FLOOD WATCH FOR A PORTION OF EASTERN NORTH CAROLINA... INCLUDING THE FOLLOWING AREAS...BEAUFORT...CARTERET...CRAVEN... DUPLIN...GREENE...JONES...LENOIR...MAINLAND HYDE...ONSLOW... OUTER BANKS DARE...OUTER BANKS HYDE...PAMLICO AND PITT. * THROUGH WEDNESDAY MORNING * TROPICAL MOISTURE WILL CONTINUE TO STREAM INTO THE AREA FROM THE ATLANTIC. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA LATER THIS AFTERNOON AND TONIGHT. A FRONT WILL MOVE INTO THE AREA TONIGHT WITH AN ADDITIONAL FOCUS FOR HEAVY RAINFALL. ALL OF THESE ELEMENTS WILL WORK TOGETHER TO PRODUCE VERY HEAVY RAINFALL OF TWO TO FOUR INCHES STORM TOTAL RAINFALL WITH LOCALLY HIGHER AMOUNTS. BECAUSE THE GROUND HAS BEEN SATURATED FROM RECENT HEAVY RAIN...ANY ADDITIONAL RAINFALL WILL QUICKLY RUNOFF RESULTING IN THE POSSIBILITY OF WIDESPREAD FLOODING IN THE WARNING AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
1 follow-up statement
226 WGUS62 KMHX 290054 FFAMHX FLOOD WATCH NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 854 PM EDT TUE AUG 28 2012 NCZ044-079>081-090>095-098-103-104-290200- /O.CAN.KMHX.FA.A.0002.000000T0000Z-120829T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PITT-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN- PAMLICO-CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- INCLUDING THE CITIES OF...GREENVILLE...SNOW HILL...HOOKERTON... WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL... KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE... POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO... ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...MINNESOTT BEACH... VANDEMERE...STONEWALL...MOREHEAD CITY...BEAUFORT...EMERALD ISLE... NEWPORT...JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK... NAGS HEAD...SOUTHERN SHORES 854 PM EDT TUE AUG 28 2012 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR A PORTION OF EASTERN NORTH CAROLINA HAS BEEN CANCELLED. HEAVY PRECIPITATION HAS DISSIPATED ACROSS THE AREA THIS EVENING. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flood watch went out at Aug 28, 1:19 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 28, 1:19 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 119 PM EDT TUE AUG 28 2012 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST ALONG THE COAST TODAY INTO THIS EVENING. A COLD FRONT WILL MOVE IN FROM THE NORTHWEST LATE TONIGHT AND WEDNESDAY AND BECOME STATIONARY JUST SOUTH OF THE AREA THROUGH FRIDAY. HIGH PRESSURE WILL EXTEND OVER THE AREA THIS WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 120 PM TUESDAY...CONSIDERING FFA FOR SRN TIER AREA THROUGH TONIGHT. HEAVY RAFL MAINLY CONFINED TO CSTL SXNS ATTM WITH HEAVY RAFL EXPECTED THIS AFTN WITH POSSIBLE MINOR FLOODING. 12Z MHX SOUNDING SHOWED PWAT VALUES IN EXCESS OF 2 INCHES AND MODERATE INSTABILITY. DIDN'T ADJUST MAX TEMPS DOWN AT THIS TIME AND STILL EXPECT MAX TEMPS TO TOP OUT IN THE MID TO UPR 80S AS PREV FCST WITH HIGHEST TEMPS NERN SXNS WITH LESS CLD COVER CURRENTLY. /PREVIOUS DISCUSSION/ AS OF 330 AM TUESDAY...ALL 00Z MODELS PICKED UP ON SHRT WV ALONG SC COAST IN MOIST AXIS BETWEEN SUB-TROPICAL RIDGE AND CIRCULATION AROUND TS ISAAC...AND SPREAD IT NE ALONG NC COASTAL SECTIONS THIS AFTN INTO EVENING. LEANED TO ECMWF/NAM BLEND AS GFS OVERDONE WITH SHRT WV STRENGTHENING. WITH MOIST/UNSTABLE AIR MASS IN PLACE AND CURRENT WDSPRD SWATH OF PCPN AROUND AND SE OF CHS...RAISED POPS TO CATEGORICAL FOR SRN 2/3 OF AREA THIS AFTN...WITH LIKELY NRN 1/3. MAIN SIGNIFICANT WX THREAT WILL AGAIN BE LOCALLY HEAVY RAIN GIVEN HIGH PW VALUES. INCREASING CLOUD COVER AND PCPN THREAT WILL RESULT IN TEMPS A FEW DEGS COOLER OVER SRN SECTIONS...WITH WARMEST READING IN UPR 80S OVR NRN SECTIONS INTO NRN OBX. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... AS OF 330 AM TUESDAY...SHRT WV WILL CONTINUE MOVING ALONG COAST TONIGHT WHILE NRN STREAM SHRT WV TROF APPROACHES FROM NW...PRODUCING THREAT OF SHOWERS/SCT TSTMS THROUGH THE NIGHT. PER NEAR TERM DISCUSSION...LEANED TO NAM/ECMWF BLEND. RAISED POPS SLIGHTLY THIS EVENING WITH LIKELY WORDING FOR SE 2/3 OF AREA AND HIGH CHC NW. LOCALLY HEAVY RAIN THREAT WILL CONTINUE WITH MODEL FCST PW VALUES NEAR 2.4 INCHES OVER SRN SECTIONS. SW FLOW AHEAD OF APPROACHING FRONT WILL KEEP MIN TEMPS IN LOW-MID 70S INLAND WITH SOME UPR 70S COAST. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... AS OF 315 AM TUE...NO SIGNIFICANT CHANGES NEEDED TO THE EXTENDED FORECAST AT THIS TIME. THERE CONTINUES TO BE STRONG CONSENSUS AMONG THE MODELS ON THE WEATHER ACROSS EASTERN NC THROUGH THE HOLIDAY WEEKEND. THE REMNANTS OF ISAAC WILL REMAIN WELL TO THE WEST THROUGH LATE WEEK BUT MOISTURE FROM THE TROPICAL CYCLONE WILL BE ABSORBED BY A LONG WAVE TROUGH APPROACHING THE AREA WED AND WED NIGHT. THIS TROPICAL MOISTURE (PW VALUES >= 2") WILL INTERACT WITH A SOUTHWARD MOVING WEAK COLD FRONT AND THE RIGHT ENTRANCE OF THE UPPER JET TO PRODUCE NUMEROUS HEAVY SHOWERS AND SCATTERED THUNDERSTORMS WED INTO WED NIGHT...WITH THE HEAVIEST RAINS EXPECTED ACROSS THE SOUTHERN HALF OF THE AREA. WILL CONTINUE LIKELY POPS WEDNESDAY INTO WED EVENING...FOR MAINLY THE SOUTHERN AREAS. LATE WEDNESDAY A WEAK COLD FRONT WILL DRIFT SOUTH ACROSS THE AREA AND PUSH THE DEEPEST MOISTURE TO THE SOUTH BY THURSDAY. WILL CONTINUE TO DECREASE POPS FROM NORTH TO SOUTH WED NIGHT INTO THURSDAY. WILL CONTINUE TO CARRY A MINIMAL POP FRIDAY AND SATURDAY FOR DIURNAL CONVECTION BUT NOT EXPECTING MUCH IF ANY ACTIVITY. LATE SUNDAY OR MONDAY THE REMNANTS OF ISAAC IN THE FORM OF AN OPEN MID LEVEL WAVE WILL TRACK TOWARD THE MID-ATLANTIC AND COULD TRIGGER A FEW SHOWERS AND STORMS WITH THE BEST THREAT ON MONDAY. FORECAST TEMPS WILL BE BELOW NORMAL WEDNESDAY AND THURSDAY DUE TO CLOUDS/PRECIPITATION/NORTHERLY FLOW THEN WILL REBOUND BACK TO NORMAL FOR THE HOLIDAY WEEKEND. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... SHORT TERM /THROUGH 12Z WEDNESDAY/... AS OF 120 PM TUESDAY...MVFR TO IFR CONDS CONDS AT TAF SITES WITH SHOWERS AND SCT TSTMS SPREADING OVER AREA S TO N DURING THROUGH TONIGHT...WITH WDSPRD MVFR AND LCL IFR. WDSPRD IFR CIGS LIKELY TONIGHT. LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 315 AM TUE...SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED THROUGH WED NIGHT WITH PERIODS OF SUB-VFR CONDITIONS LIKELY. PREDOMINATE VFR CONDITIONS SHOULD RETURN WED NIGHT INTO THU AS HIGH PRESSURE BUILDS INTO THE REGION. && .MARINE... SHORT TERM /THROUGH TONIGHT/... AS OF 120 PM TUESDAY...NO CHANGES WITH UPDATE. CURRENTLY SW WINDS 10-15 KT NRN CSTL WATERS AND 10 KT OR LESS ACROSS THE S WITH SEAS IN THE 2-4 FT RANGE. GRAD TIGHTENS THROUGH TONIGHT WITH APCH OF CDFNT AS PREV FCSTD WITH WINDS AND SEAS GRDLY INCRG. /PREVIOUS DISCUSSION/ AS OF 330 AM TUESDAY...PRES GRAD WILL GRADUALLY INCREASE ACROSS AREA INTO TONIGHT AHEAD OF COLD FRONT APPROACHING FROM NW. THIS WILL RESULT IN SW WINDS 15-20 KT MAINLY NRN AND CENTRAL WATERS BY THIS EVENING...CONTINUING INTO TONIGHT. BLEND OF ECMWF/NAM USED DURING PERIOD AS GFS TOO STRONG WITH SFC LOW ON SRN END OF FRONT TONIGHT...AND TOO STRONG WITH WINDS. CURRENT 3-4 FT SEAS WILL BUILD TO 4-5 FT...WITH SWAN PREFERRED OVER WW3. LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 315 AM TUE...A WEAK COLD FRONT WILL DRIFT SOUTH INTO EASTERN NC AS TROPICAL CYCLONE ISAAC REMAINS OVER THE GULF COAST REGION WEDNESDAY (PLEASE SEE THE LATEST FORECASTS FROM THE NHC ON ISAAC) WITH NUMEROUS SHOWERS AND THUNDERSTORMS. NO SIG CHANGES NEEDED TO PREVIOUS FORECAST AT THIS TIME WITH MODELS IN OVERALL GOOD AGREEMENT. WED WILL BEGIN WITH W/NW WINDS VEERING THROUGH THE DAY AS FRONT MOVES THROUGH THE WATERS BECOMING N/NE AOB 15KT. ONSHORE FLOW...GENERALLY NE/E AOB 15KT WILL CONTINUE THU INTO FRI THEN RETURNING TO S/SW FRI NIGHT INTO SAT AS SFC HIGH BUILDS OVER THE AREA. AT THIS TIME EXPECT CONDITIONS TO REMAIN BELOW SCA THROUGH THE PERIOD. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JBM/CTC NEAR TERM...JAC/JBM SHORT TERM...JBM LONG TERM...JME/CQD AVIATION...JAC/JBM/JME/CQD MARINE...JAC/JBM/JME/CQD
Hazardous weather outlook, Aug 28, 5:25 AM EDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 525 AM EDT TUE AUG 28 2012 NCZ029-044>047-079>081-090>094-290930- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 525 AM EDT TUE AUG 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED THIS AFTERNOON AND TONIGHT. 1 TO 2 INCHES OF RAIN IS EXPECTED OVER A WIDE AREA. LOCALLY HIGHER AMOUNTS AND LOCALIZED FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE THREAT OF HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ098-290930- ONSLOW- 525 AM EDT TUE AUG 28 2012 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED THIS AFTERNOON AND TONIGHT. 1 TO 2 INCHES OF RAIN IS EXPECTED OVER A WIDE AREA. LOCALLY HIGHER AMOUNTS AND LOCALIZED FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE THREAT OF HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-103-104-290930- CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 525 AM EDT TUE AUG 28 2012 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF RODANTHE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED THIS AFTERNOON AND TONIGHT. 1 TO 2 INCHES OF RAIN IS EXPECTED OVER A WIDE AREA. LOCALLY HIGHER AMOUNTS AND LOCALIZED FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE THREAT OF HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:37 PM EDT | Small Craft Advisory | MHX | 7 hr | |
| Aug 28, 4:24 PM EDT | Special Weather Statement | MHX | Jones, Onslow | 66 min |
Nearby
Flood Watches in North Carolina, 2012Every flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.